Back to all discussions

Rebound Headaches

Welcome to the Rebound Headaches Forum

  1. LORANNE - you may be right! Have you talked to your doctor about the chance you might be in MOH? (Medication Overuse Headache)

    1. I wish the Migraine Community would go back to calling MOH Rebound Headaches, because that is what they are. If one is having so many headaches/migraines and is using OTC or prescribed medication so much that their body's system cannot assimilate the drug, and it becomes overwhelmed by the medication itself, or over sensitized so much that it causes another headache/migraine, this is a rebound headache. It usually cannot be stopped by more medication - at least in my experience. Perhaps if one goes to the ER and gets a shot of Demerol, or whatever they are doing these days, this will kill the pain. I get rebounds from all opiods, so I never go to the ER. Rebounds are migraines to be avoided at all costs, because, again from my experience, I have to wait it out with ice and heat therapy for anywhere from 36 to 72 hours at a 7-9 pain level until the headache breaks. With most headache meds, because my system is so sensitive from years of trial and error, I never have any idea when this point will be reached, but when it is, I know what I am in for, and will never go near the drug again, no matter what doctor wants to give it to me.



      I guess my major complaint to "MOH', and I have posted this elsewhere, is that the very term puts the onus back on the patient, making the patient responsible for their own disease. This is one of those "new age" ideas that I for one am completely against. I have not heard here before, and don't think it has any place, nor do I think it was intended, but here it is. Even if a person follows the directions to the letter, or uses less than proscribed, that person's system can still rebel and cause a rebound headache for some reason that no one, not even the migraine specialist, pain doc or patient will understand. It is part of the frustration and difficulty of living with this particular disease. Calling this "MOH" just makes it worse.



      I personally am drawing my line in the sand and I won't use the term. Please advocate on our behalf to get rid of the term "MOH". It may be a "politically correct statement" that solved some disagreement between factions of the medical community at their yearly get-together in Hawaii, but it does nothing but make the patient feel bad. You, our advocates, do a great job for us. We are all grateful for the work you do. I make all my doctor's read Teri Robert's book before I will work with them, because of all the books I have read, and I have read them all (that I know of) it is the most straightforward, clear, no-nonsense book written for patients, and does not gloss over anything.



      I am sure MOH was coined by a doctor at some conference to - as I said - make nice between old school and new school treatment theories. Please do something to get rid of the term. It just puts all of us back in the dark ages.



      Thank you for listening to one tired migraineur.

      1. hangingbyathread - Believe it or not, there has been a lot of discussion lately within the medical field, headache medicine in particular, about the term MOH. It was actually coined to try to take away the feeling that it is the patient's fault. However, it depends on your perspective I think. I find most patients hate the term because, like you, they feel that they are being blamed for *overusing* the medicine.



        Rebound is not quite accurate either however, so they aren't going to be using that term either. The fact is, in MOH, the brain actually undergoes changes that result in the medicine actually causing the pain instead of treating it. http://bit.ly/KD3cKi It's not really rebound either, although rebound falls within the spectrum. I'm right with you in truly wishing there was a better term for this that would put patients less on the defensive.



        The fact is, we are not abusing the medicine, we are using it to treat the pain. It is an unfortunate neurological, physiological change that happens that causes the problem, not the patient. If we had no pain, we wounldn't take the meds. Further more, most patients only take the recommended dosage.



        HOWEVER, when one looks further on the bottle, it always has a statement something to the effect of... if you use this medicine for more than 5 (or 3 or whatever) days, see your doctor. This is there to help prevent these problems. We just forget that the labels tell us this and continue to use the meds to treat our intense pain in attempt to get our lives back on track.



        Unfortunately, Demerol will also cause MOH or rebound. So does DHE and other meds and supplements that are sadly not mentioned in the link above. The best thing, as always, is to abort the Migraine process as soon as possible, or prevent them in the first place. Then we don't have to worry about pain meds causing rebound, MOH or chronification of Migraine which many of these meds help to happen.



        If you had to come up with another term for MOH - what would you like it to be? If our doctors can't come to agreement on a term that more accurately describes what has happened to us, maybe we should see what we can come up with!

        1. One other thing I would like to mention that is rarely discussed - the patient who has a comorbid condition that requires the daily use of meds that eventually can cause MOH.



          I am one of these patients caught between a rock and a hard place. If I don't use them, I am bedridden and praying for unconsciousness. If I do, I risk MOH which can be as bad or worse than the original Migraine I was suffering from. I go to my rheumatologist who tells me I HAVE to take my meds or risk permanent damage to my body. Then I go to the headache specialist who forbids me to use any of them because it could create these unwanted changes in my neurologic system.



          What's a girl to do?????????

          or create an account to reply.